Alert archive / Tennessee / Wind Advisories in 2025

Wind Advisory 13, NWS Morristown, TN

October 28, 20258 counties in Tennessee; Russell County, Washington County, City of Bristol, Virginia

NWS Morristown, TN issued this wind advisory at Oct 28, 2025, 1:34 AM EDT for 8 counties in Tennessee; Russell County, Washington County, City of Bristol, Virginia. It took effect at Oct 29, 2025, 5:00 AM EDT. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Oct 28, 2025, 1:34 AM EDT (05:34 UTC)
In effect from
Oct 29, 2025, 5:00 AM EDT
Expired
Oct 29, 2025, 10:00 PM EDT
In force
17 hr
Issued by
NWS Morristown, TN

Counties Blount County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Johnson County, TN, Monroe County, TN, Sevier County, TN, Unicoi County, TN, City of Bristol, VA, Russell County, VA, Washington County, VA

The radar

The Knoxville radar (KMRX), 58 km from the middle of the area, began a volume at 05:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 5.6 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2025-10-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2025-10-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 218 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
561 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
218 m²/s²
0-3 km storm-relative helicity
317 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

814 
WWUS74 KMRX 280534
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
134 AM EDT Tue Oct 28 2025

TNZ018-041-043-045-047-072-074-087-282000-
/O.NEW.KMRX.WI.Y.0013.251029T0900Z-251030T0000Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-Southeast
Carter-Blount Smoky Mountains-Sevier Smoky Mountains-Southeast
Monroe-
Including the cities of Hampton, Neva, Trade, Unicoi, Mountain
City, Cades Cove, Doeville, Limestone Cove, Hartford, Shady
Valley, Cedar Creek, Erwin, Laurel Bloomery, Gatlinburg, Coker
Creek, Elkmont, and Citico
134 AM EDT Tue Oct 28 2025

...WIND ADVISORY IN EFFECT FROM 5 AM TO 8 PM EDT WEDNESDAY...

* WHAT...Southeast winds 15 to 25 mph with gusts up to 50 mph 
  expected.

* WHERE...Blount Smoky Mountains, Cocke Smoky Mountains, Johnson, 
  Sevier Smoky Mountains, Southeast Carter, Southeast Greene, 
  Southeast Monroe, and Unicoi Counties.

* WHEN...From 5 AM to 8 PM EDT Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

BW
2 follow-up statements
643 
WWUS74 KMRX 281637
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
1237 PM EDT Tue Oct 28 2025

VAZ006-008-291000-
/O.EXB.KMRX.WI.Y.0013.251029T0900Z-251030T0200Z/
Russell-Washington VA-
Including the cities of Rosedale, Bristol VA, Lebanon, Benhams,
Abingdon, Honaker, Hansonville, Dye, and Castlewood
1237 PM EDT Tue Oct 28 2025

...WIND ADVISORY IN EFFECT FROM 5 AM TO 10 PM EDT WEDNESDAY...

* WHAT...East winds increasing to 15 to 30 mph with gusts up to 45 
  mph expected.

* WHERE...Russell and Washington VA Counties.

* WHEN...From 5 AM to 10 PM EDT Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

TNZ018-041-043-045-047-072-074-087-291000-
/O.EXT.KMRX.WI.Y.0013.251029T0900Z-251030T0200Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-Southeast
Carter-Blount Smoky Mountains-Sevier Smoky Mountains-Southeast
Monroe-
Including the cities of Cedar Creek, Neva, Laurel Bloomery,
Elkmont, Gatlinburg, Erwin, Citico, Coker Creek, Trade, Unicoi,
Mountain City, Shady Valley, Hartford, Limestone Cove, Cades
Cove, Hampton, and Doeville
1237 PM EDT Tue Oct 28 2025

...WIND ADVISORY NOW IN EFFECT FROM 5 AM TO 10 PM EDT WEDNESDAY...

* WHAT...Southeast winds increasing to 20 to 30 mph mph with gusts 
  up to 55 mph expected.

* WHERE...Blount Smoky Mountains, Cocke Smoky Mountains, Johnson, 
  Sevier Smoky Mountains, Southeast Carter, Southeast Greene, 
  Southeast Monroe, and Unicoi Counties.

* WHEN...From 5 AM to 10 PM EDT Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

DH
533 
WWUS74 KMRX 290921
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
521 AM EDT Wed Oct 29 2025

TNZ018-041-043-045-047-072-074-087-300200-
/O.CON.KMRX.WI.Y.0013.000000T0000Z-251030T0200Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-Southeast
Carter-Blount Smoky Mountains-Sevier Smoky Mountains-Southeast
Monroe-
Including the cities of Shady Valley, Cades Cove, Citico, Laurel
Bloomery, Hampton, Trade, Mountain City, Limestone Cove, Cedar
Creek, Doeville, Erwin, Gatlinburg, Elkmont, Neva, Unicoi, Coker
Creek, and Hartford
521 AM EDT Wed Oct 29 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM EDT THIS EVENING...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 55 mph.

* WHERE...Blount Smoky Mountains, Cocke Smoky Mountains, Johnson, 
  Sevier Smoky Mountains, Southeast Carter, Southeast Greene, 
  Southeast Monroe, and Unicoi Counties.

* WHEN...Until 10 PM EDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

VAZ006-008-300200-
/O.CON.KMRX.WI.Y.0013.000000T0000Z-251030T0200Z/
Russell-Washington VA-
Including the cities of Bristol VA, Benhams, Abingdon, Honaker,
Rosedale, Dye, Hansonville, Lebanon, and Castlewood
521 AM EDT Wed Oct 29 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM EDT THIS EVENING...

* WHAT...East winds 15 to 30 mph with gusts up to 45 mph.

* WHERE...Russell and Washington VA Counties.

* WHEN...Until 10 PM EDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

BW

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at Oct 28, 1:18 AM EDT, 16 minutes earlier. Its key messages:

  • Updated at 117 AM EDT Tue Oct 28 2025
  • A soggy weather pattern is expected this week, with widespread rain today and scattered showers tonight, and then again early Wednesday into Thursday. Total rainfall this week expected to total to 2-3 inches, isolated amounts up to 4 inches.
  • Areas prone to mountain wave winds will see breezy conditions today into tonight, with gusts occasionally exceeding 40 mph. Another round of winds is expected on Wednesday as well.
  • Temperatures will generally trend seasonally cool through the forecast period. However, overcast skies will help keep low temperatures on the mild side through Thursday.
Area forecast discussion, Oct 28, 1:18 AM EDT, 16 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
118 AM EDT Tue Oct 28 2025

...New AVIATION...

.KEY MESSAGES...
Updated at 117 AM EDT Tue Oct 28 2025

- A soggy weather pattern is expected this week, with widespread
  rain today and scattered showers tonight, and then again early
  Wednesday into Thursday. Total rainfall this week expected to
  total to 2-3 inches, isolated amounts up to 4 inches.

- Areas prone to mountain wave winds will see breezy conditions
  today into tonight, with gusts occasionally exceeding 40 mph.
  Another round of winds is expected on Wednesday as well.

- Temperatures will generally trend seasonally cool through the
  forecast period. However, overcast skies will help keep low
  temperatures on the mild side through Thursday.

&&

.DISCUSSION...
Issued at 209 PM EDT Mon Oct 27 2025

A negatively tilted upper level shortwave trough continues to
advance atop the Tennessee River Valley. As this wave slowly
translates eastward, mid-level flow continues to weaken while an H85
LLJ jet remains primarily focused on the eastern side of the
Appalachian mountains. The weakening flow has allowed for
instantaneous rain rates to fall to 0.50"/hr or less, thus, hydro
issues are not of a concern despite the persistent overcast &
showery conditions. Additionally, messaging for the mountain winds
is still in good shape as SEly low-level winds near 35-40kts will
promote gusts encroaching advisory criteria in mountain wave prone
location at times. Most recent observations at Cove Mountain and
Sterchi Lodge are gusts of 38mph and 39mph, respectively. Will
continue to highlight gusty winds in the HWO but hold off on any
headlines at gusts should remain largely south of advisory criteria.

Showers will gradually depart from southwest to northeast this
evening into tomorrow morning. Tuesday PM hours will be dry for most
locations, especially central valley locations southward. Far
northeast Tennessee into southwest Virginia will hold onto low end
PoPs(10-25%) but any additional rain will be very light. Overall,
primary impacts will be continued overcast conditions and seasonally
cool temperatures.

A secondary shortwave will amplify troughing and promote the
development of an additional system in the Tennessee and Ohio River
valleys Wednesday. This system will be slightly more amplified than
the current system, with a deep trough axis extending to the Gulf
Coast. Because of this, no instability is expected and thunderstorms
are not forecast. We will see another day of widespread showers,
which should largely be beneficial rainfall once again. One notable
difference will be a more expansive area of SEly H85 winds
approaching 45kts per latest NAM guidance. As HREF members begin to
encroach on this event in temporal scale, they paint some mid 40mph
gusts across the mountains and immediate foothills. Latest NBM
probabilities of gusts greater than 40mph mountain wave prone areas
from 2am Wednesday to 2am Thursday increase to around 30-50%. Thus,
another round of gusty mountain winds is expected with the potential
of sneaking into wind advisory criteria looking a little bit better
with this system. Will begin to include some low-end wording in the
HWO.

This system and associated precipitation chances will gradually
clear our Thursday. Seasonally cool and mostly dry conditions will
follow Friday into the weekend as broad troughing remains atop the
eastern CONUS. However, low PoP chances are in place at times (10-
25%) as an additional disturbance swinging through the Ohio River
Valley could promote the another round of light rain. Still some
uncertainty on the timing and exactly how far south precip
associated with this feature could extend.

&&

.AVIATION...
(06Z TAFS)
Issued at 117 AM EDT Tue Oct 28 2025

CHA will have IFR conditions likely persisting through the night,
as there will be little happening to change the current
conditions. Light rain and drizzle will continue much of the
night. Improving conditions to MVFR may happen tomorrow morning. TYS
and TRI are likely to have prevailing VFR conditions depsite
light rain/drizzle due to downslope winds. Confidence of this is
higher at TRI and lower at TYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             62  49  55  45 /  10  80 100  80
Knoxville McGhee Tyson Airport, TN  60  49  58  46 /  20  70  90  90
Oak Ridge, TN                       60  47  56  46 /  20  80  90  90
Tri Cities Airport, TN              55  44  56  44 /  60  50  90 100

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DISCUSSION...KRS
AVIATION...DGS
Hazardous weather outlook, Oct 27, 2:16 PM EDT, 11 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
216 PM EDT Mon Oct 27 2025

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-281830-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
216 PM EDT Mon Oct 27 2025 /116 PM CDT Mon Oct 27 2025/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Breezy winds today in the mountains and immediate wind prone
foothills, with a few isolated gusts to 40 mph possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Breezy winds with a few isolated gusts to 40mph will be possible
in the mountains and immediate wind prone foothills once again
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

Nearby

Wind Advisories in Tennessee, 2025Wind Advisories in Virginia, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.